Alert archive / Idaho / Special Weather Statements in 2018

Special Weather Statement, NWS Pocatello, ID

July 16, 2018Butte County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 16, 2018, 2:21 PM MDT for Butte County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:21 PM MDT (20:21 UTC)
Expired
Jul 16, 2018, 3:00 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID

County Butte County, ID

The radar

The Pocatello radar (KSFX), 105 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS85 KPIH 162021
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
221 PM MDT MON JUL 16 2018
 
IDZ068-069-162100-
Lost River Range ID-Lost River Valleys ID-
221 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND CENTRAL BUTTE
COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mackay, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Darlington.

LAT...LON 4385 11358 4390 11360 4396 11332 4374 11326
TIME...MOT...LOC 2021Z 210DEG 5KT 4386 11352 

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:49 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 16, 1:49 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
149 PM MDT Mon Jul 16 2018

.DISCUSSION...The low pressure disturbance over Oregon will slowly
cross southern Idaho tonight through early Tuesday morning. Showers
and thunderstorms are moving into the central mountains this
afternoon with the southern end of this disturbance trailing back
into Owyhee County. There will be some instability left over in the
Upper snake Highlands Tuesday with potential for isolated afternoon
thunderstorms. The rest of the week looks mostly dry under westerly
flow pattern. A broad area of moist air will remain just south of
the state and there is the possibility some of that air could slip
into southern Idaho and bring some thunderstorm activity with it.
Valley temperatures should be in the lower to middle 90s through
next weekend. RS

&&

.AVIATION...VFR conditions should prevail, though some strong
thunderstorms today could bring locally heavy rain. This could
reduce visibility temporarily. Gusty outflow winds associated with
the storms are also likely late this afternoon into the evening.
Most of the storms will move through late tonight with much drier
weather expected tomorrow. Hinsberger

&&

.FIRE WEATHER...Focus will be on convective development throughout
the afternoon and evening. Besides lightning, the storms will likely
produce very strong outflow winds and locally heavy rainfall.
Coverage of storms will be isolated to widely scattered this
evening. While much of the area could see some rainfall from the
storms, dry lightning remains a possibility as well. Coupled with
outflow winds and receptive fuels, lightning-ignited fires will
likely spread rapidly. Convective activity should move east out of
the area late tonight/early tomorrow morning. Dry and stable
conditions should take us through the rest of the week and into the
weekend. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jul 16, 1:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
159 PM MDT MON JUL 16 2018

IDZ068-070-074-162045-
Challis/Pahsimeroi Valleys ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
159 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Chilly Barton Flat or 20 miles west of Mackay
Reservoir, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chilly Barton Flat and Twin Bridges Airport.

LAT...LON 4393 11428 4400 11435 4417 11389 4396 11377
TIME...MOT...LOC 1958Z 258DEG 18KT 4402 11411

RS
Special weather statement, Jul 16, 2:13 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
213 PM MDT MON JUL 16 2018

IDZ057-162100-
Raft River Region ID-
213 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASSIA COUNTY UNTIL
300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Malta, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Idahome.

LAT...LON 4253 11312 4235 11311 4238 11339 4246 11342
TIME...MOT...LOC 2013Z 265DEG 11KT 4243 11332

RS
Special weather statement, Jul 16, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
221 PM MDT MON JUL 16 2018

IDZ068-069-162100-
Lost River Range ID-Lost River Valleys ID-
221 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND CENTRAL BUTTE
COUNTIES UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mackay, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Darlington.

LAT...LON 4385 11358 4390 11360 4396 11332 4374 11326
TIME...MOT...LOC 2021Z 210DEG 5KT 4386 11352

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:59 PM MDTSpecial Weather StatementPIHCuster46 min
Jul 16, 2:13 PM MDTSpecial Weather StatementPIHCassia47 min
Jul 16, 2:33 PM MDTSpecial Weather StatementPIHClark42 min
Jul 16, 3:44 PM MDTSpecial Weather StatementPIHJefferson46 min
Jul 16, 5:09 PM MDTSpecial Weather StatementPIHFremont, Madison, Teton51 min
Jul 16, 5:38 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin32 min

Nearby

Special Weather Statements in Idaho, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.